Perfect nonlinear binomials and their semifields. (English) Zbl 1194.12003

The authors show that the binomial \[ F(x) = x^{p^s+1}-u^{p^k-1}x^{p^k+p^{2k+s}}\tag{b} \] is a perfect nonlinear (PN) mapping on \(\text{GF}(p^n)\) if \(p\) is an odd prime, \(n=3k\), \(\gcd(3,k) = 1\), \(k \equiv s \bmod 3\), \(n/\gcd(s,n)\) is odd and \(u\) is a primitive element of \(\text{GF}(p^n)\). The APN-ness of binomials of this shape for \(p=2\) had been investigated in [L. Budaghyan, C. Carlet and G. Leander, IEEE Trans. Inf. Theory. 54 , No. 9, 4218–4229 (2008; Zbl 1177.94135)].
Every PN Dembowski-Ostrom polynomial over \(\text{GF}(p^n)\), i.e. a PN polynomial of the form \(\sum_{i,j=0}^{n-1}a_{i,j}x^{p^i+p^j}, a_{i,j}\in \text{GF}(p^n)\), defines a commutative (pre)semifield of order \(p^n\) and vice versa, moreover if \(n\) is odd then the presemifields corresponding to PN Dembowski-Ostrom polynomials \(F\) and \(G\) are isotopic if and only if \(F\) and \(G\) are EA-equivalent, see R. S. Coulter and M. Henderson [Adv. Math. 217, 282–304 (2008; Zbl 1194.12007)]. The authors show that (b) is not EA-equivalent to a monomial PN Dembowski-Ostrom polynomial from which one can conclude that the corresponding semifield is not isotopic to a finite field and the twisted field of Albert, and if \(p \geq 5\) it is not isotopic to any semifield known so far. For a further new semifield see J. Bierbrauer [Des. Codes Cryptography 54, No. 3, 189–200 (2010; Zbl 1269.12006)].


12E20 Finite fields (field-theoretic aspects)
11T06 Polynomials over finite fields
12K10 Semifields
51E15 Finite affine and projective planes (geometric aspects)
94A60 Cryptography
Full Text: DOI


[1] J. Bierbrauer, A family of crooked functions, Des. Codes Cryptogr., doi:10.1007/s10623-008-9227-1; J. Bierbrauer, A family of crooked functions, Des. Codes Cryptogr., doi:10.1007/s10623-008-9227-1 · Zbl 1196.11161
[2] Bracken, C.; Byrne, E.; Markin, N.; McGuire, G., New families of quadratic almost perfect nonlinear trinomials and multinomials, Finite Fields Appl., 14, 3, 703-714 (2008) · Zbl 1153.11058
[3] Bracken, C.; Byrne, E.; Markin, N.; McGuire, G., An infinite family of quadratic quadrinomial APN functions
[4] Budaghyan, L.; Carlet, C.; Leander, G., Two classes of quadratic APN binomials inequivalent to power functions, IEEE Trans. Inform. Theory, 54, 9, 4218-4229 (2008) · Zbl 1177.94135
[5] Budaghyan, L.; Helleseth, T., New Perfect Nonlinear Multinomials Over \(F_{p^{2 k}}\) for Any Odd Prime \(p\), Lecture Notes in Comput. Sci., vol. 5203 (2008), SETA, pp. 403-414 · Zbl 1177.94137
[6] Carlet, C.; Charpin, P.; Zinoviev, V., Codes, bent functions and permutations suitable for DES-like cryptosystems, Des. Codes Cryptogr., 15, 125-156 (1998) · Zbl 0938.94011
[7] Coulter, R. S.; Henderson, M., Commutative presemifields and semifields, Adv. Math., 217, 282 (2008), - 304 · Zbl 1194.12007
[8] Coulter, R. S.; Matthews, R. W., Planar functions and planes of Lenz-Barlotti class II, Des. Codes Cryptogr., 10, 167-184 (1997) · Zbl 0872.51007
[9] Dembowski, P.; Ostrom, T., Planes of order \(n\) with collineation groups of order \(n^2\), Math. Z., 103, 239-258 (1968) · Zbl 0163.42402
[10] Ding, C.; Yuan, J., A new family of skew Paley-Hadamard difference sets, J. Combin. Theory Ser. A, 113, 1526-1535 (2006) · Zbl 1106.05016
[11] Edel, Y.; Kyureghyan, G.; Pott, A., A new APN function which is not equivalent to a power mapping, IEEE Trans. Inform. Theory, 52, 744-747 (2006) · Zbl 1246.11185
[12] Helleseth, T.; Sandberg, D., Some power mappings with low differential uniformity, Appl. Algebra Engrg. Comm. Comput., 8, 363-370 (1997) · Zbl 0886.11067
[13] Kyureghyan, G.; Pott, A., Some Theorems on Planar Mappings, Lecture Notes in Comput. Sci., vol. 5130 (2008), WAIFI, pp. 117-122 · Zbl 1180.94056
[14] Nyberg, K., Differentially uniform mappings for cryptography, (Advances in Cryptology-EUROCRYPT 93. Advances in Cryptology-EUROCRYPT 93, Lecture Notes in Comput. Sci., vol. 765 (1994), Springer-Verlag: Springer-Verlag New York), 134-144 · Zbl 0951.94510
[15] Zh. Zha, X. Wang, New families of perfect nonlinear functions, 2008, submitted for publication; Zh. Zha, X. Wang, New families of perfect nonlinear functions, 2008, submitted for publication
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.